Alert archive / Missouri / Areal Flood Warnings in 2014

Areal Flood Warning 2, NWS St. Louis, MO

April 3, 2014Boone County, Moniteau County, Missouri

NWS St. Louis, MO issued this areal flood warning at Apr 3, 2014, 1:00 PM CDT for Boone County, Moniteau County, Missouri. It was in force for 24 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2014, 1:00 PM CDT (18:00 UTC)
Expired
Apr 4, 2014, 1:00 PM CDT
In force
24 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Boone County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 6:54 AM CDTHEAVY RAIN 6.344 Nne Ashland, MO72-HR TOTAL.
Apr 4, 7:00 AM CDTHEAVY RAIN 4.63Columbia, MO72-HR TOTAL.
Apr 4, 7:00 AM CDTHEAVY RAIN 5.53California, MO72-HR TOTAL.
Apr 4, 7:00 AM CDTHEAVY RAIN 5.887 Ssw Columbia, MO72-HR TOTAL.
Apr 4, 8:00 AM CDTHEAVY RAIN 5.17California, MO72-HR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
3.5
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WGUS43 KLSX 031800
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT THU APR 3 2014

MOC019-135-041800-
/O.NEW.KLSX.FA.W.0002.140403T1800Z-140404T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE MO-MONITEAU MO-
100 PM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WARNING FOR...
  BOONE COUNTY IN CENTRAL MISSOURI...
  MONITEAU COUNTY IN CENTRAL MISSOURI...

* UNTIL 100 PM CDT FRIDAY

* AT 1246 PM CDT...EMERGENCY MANAGEMENT REPORTED SEVERAL ROADS THAT  
  WERE FLOODED AND CLOSED IN BOTH BOONE AND MONITEAU COUNTIES.       
  RADAR INDICATES UP TO THREE INCHES OF RAIN OVER THESE AREAS IN THE 
  PAST 12 HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR.
  SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ASHLAND...
  CALIFORNIA...COLUMBIA...TIPTON...CLARKSBURG...EASLEY...
  HALLSVILLE...HIGH POINT...JAMESTOWN...MCGIRK...MIDWAY AND MURRY.

IN MONITEAU COUNTY...ROUTE D OVER MONITEAU CREEK REMAINS FLOODED AND 
CLOSED IN BOTH DIRECTIONS...AND ROUTE BB OVER WILLOW FORK CREEK IS 
ALSO CLOSED.  IN BOONE COUNTY...ROUTE ZZ AT I-70 DRIVE SOUTHEAST... 
ROUTE E AT TWIN BRIDGES...HECHT ROAD AT ROUTE OO AT HINKSON CREEK 
NEAR HALLSVILLE...STONE DRIVE AT DRIPPING SPRINGS NEAR SILVER 
FORK...WILCOX ROAD AT O NEAL ROAD...AND ROUTE E NEAR PERCHE CREEK 
ARE CLOSED AND FLOODED.  WITH ADDITIONAL RAINFALL EXPECTED THIS 
AFTERNOON AND TONIGHT...MUCH OF THIS FLOODING MAY PERSIST INTO 
FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3868 9284 3869 9261 3892 9248 3900 9256
      3917 9246 3916 9212 3890 9217 3881 9214
      3874 9218 3871 9222 3864 9222 3868 9235
      3872 9234 3874 9239 3843 9249 3843 9263
      3860 9284

$$

FUCHS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Apr 3, 10:29 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 3, 10:29 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1029 AM CDT Thu Apr 3 2014

.UPDATE:
Issued at 1025 AM CDT Thu Apr 3 2014

Will be expanding FFA another row of counties south, as this area
had some fairly heavy rains during the early morning hours.
Current activity should continue to roll east and expect some
lessening of areal coverage as they push east of the Mississippi.
Some of the latest meso-scale models are indicating storms
currently over SW MO and NW AR developing into SW portions of our
CWA early this afternoon, and in advance of what should be
additional storms along the cold front late this afternoon into
the evening. Have adjusted PoP trends with this thinking. Update
out ASAP.

Truett

&&

.SHORT TERM:  (Through Tonight)
Issued at 233 AM CDT Thu Apr 3 2014

Rather messy ongoing convection will lead to a lower confidence
forecast thru this period. As mentioned in the prev AFD, expect
ongoing MCS to continue ewd thru sunrise and shud be on the ern
fringes of the CWA by 15z. This shud allow for some dry time
during peak heating to allow the wrmfnt to lift nwd. Of course,
this meteorologist had a similar outlook for yesterday, which did
not turn out so well.

Largest question involves timing of convection initiation this
afternoon/evening. Mid level jet streak ahead of the main trof
currently in TX is progd to reach AR/srn MO around mid-day. Many
mdl solns suggest this shud help initialize convection this
afternoon and spread it newd into srn portions of the CWA. Have
kept high chance POPs this afternoon to account for this, but
believe focus will be along the cdfnt just w of the CWA. Expect
TSRA to develop w of the CWA and move into the area late this
afternoon and thru the evening hours. Storms shud be over far ern
counties around 06z tonight and quickly move out of the CWA by
09z.

Not much has changed in thinking for storm mode, so will not go
into great detail. Initial storm mode shud be supercells which
gradually grow upscale into a QLCS. Given progd hodographs, amount
of deep layer shear, not to mention low level shear, significant
severe weather is possible this afternoon and thru at least the
evening hours. The main area of concern is the srn half of the
CWA. Further north, with rather steep lapse rates and ample shear,
still expect a threat of severe wx, but expect threat to be
focused more toward large hail.

Mdls also depict K index values in the middle to upper 30 C range,
suggesting more of a heavy rain threat as well. Do not anticipate
any changes to the going FFA, but trends will need to be
monitored.

As for temps, with the trof approaching the region today, expect
the lee cyclogenesis and the wrmfnt to push nwd this afternoon.
Have therefore trended warmer today. Trended twd the cooler MOS
tonight as the sfc ridge builds into the region.

Tilly

.LONG TERM:  (Friday through Wednesday)
Issued at 313 AM CDT Thu Apr 3 2014

Large sfc ridge will move into the area behind today's system
bringing a brief period of dry and colder weather. Expect
strong/gusty wly winds on Fri.

Next focus for precip is Sun night as a system passes just se of
the CWA. Mdls have come into better agreement with development and
track of this system. Have therefore increases POPs into the
likely range for sern portions of the CWA. Mdls also suggest
precip over portions of the area as another s/w moves swd thru the
region. Expect mainly sct coverage and have kept lower chance POPs
for these showers.

Generally trended twd a mdl consensus for temps thru the period.
Only main change was to trend a little cooler on Fri night due to
a loss of cloud cover and winds becoming light.

Tilly

&&

.AVIATION:  (For the 12z TAFs through 12z Friday Morning)
Issued at 643 AM CDT Thu Apr 3 2014

MCS continues to roll E-NE this morning. Outflow has produced a
W-E band of convection roughly centered on a KVIH-KSAR line which
should continue to propagate E-SE with the outflow boundary over
the next few hours, gradually pushing thunderstorm threat south of
STL metro. Meanwhile, additional elevated storms over western MO
will be lifting northeast over the next few hours, brushing KCOU
area while heading into KUIN. Expect most thunderstorm activity
affecting TAF sites to end in the 14-16z time frame, and then AMS
will begin to reset for another round of strong to possibly severe
convection this evening. Will fine-tune this threat in later
issuances.

Specifics for KSTL: Over the next several hours KSTL TAF will be
on the n fringes of the convection associated with the southward
sagging outflow boundary. Threat of thunderstorms should be ending
no later than mid morning, and there should then be several hours
of tranquil/VFR conditions while AMS begins to recover and
destabilize, setting the stage for another round of intense
convection this evening.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through late tonight FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
     Pike MO-St. Charles MO-St. Francois MO-St. Louis City MO-
     St. Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.

IL...FLASH FLOOD WATCH through late tonight FOR Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 3, 3:40 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
340 AM CDT THU APR 3 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
340 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AFFECT THE REGION THROUGH TONIGHT. SOME OF THE
STORMS MAY BE SEVERE WITH A THREAT OF TORNADOES...LARGE HAIL AND
DAMAGING WINDS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A PORTION
OF THE AREA. PLEASE SEE THE WATCH PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...RAINFALL
OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Apr 3, 11:57 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       HARVESTER               38.75N  90.58W
04/03/2014  M2.72 INCH       ST. CHARLES        MO   CO-OP OBSERVER

&&

MILLER
Local storm report, Apr 3, 11:58 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       2 NNE GRIGGSVILLE       39.73N  90.71W
04/03/2014  M2.44 INCH       PIKE               IL   CO-OP OBSERVER

&&

MILLER
Local storm report, Apr 3, 12:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             ARNOLD                  38.43N  90.37W
04/03/2014  E0.88 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 3, 12:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             WATERLOO                38.33N  90.16W
04/03/2014  E0.70 INCH       MONROE             IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Apr 3, 12:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1244 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             SULLIVAN                38.22N  91.17W
04/03/2014  M0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 3, 12:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             ST. CLAIR               38.35N  90.98W
04/03/2014  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:55 PM CDTRiver Flood WarningLSXLincoln60 hr
Apr 3, 2:19 AM CDTAreal Flood AdvisoryLSXBoone, Moniteau3 hr
Apr 3, 3:06 AM CDTFlash Flood WarningLSXBoone, Callaway, Cole, Moniteau6 hr
Apr 3, 4:55 AM CDTFlash Flood WarningLSXGasconade, Osage6 hr
Apr 3, 5:05 AM CDTSevere Thunderstorm WarningLSXSaint Louis40 min
Apr 3, 5:19 AM CDTSevere Thunderstorm WarningLSXCity of Saint Louis56 min
Apr 3, 5:23 AM CDTTornado Warning Tornado observedLSXSaint Louis, City of Saint Louis37 min
Apr 3, 6:15 AM CDTRiver Flood WarningLSXCole64 hr
Apr 3, 8:11 AM CDTAreal Flood AdvisoryLSXJefferson, Sainte Genevieve, Saint Francois, Washington3 hr
Apr 3, 8:18 AM CDTRiver Flood WarningLSXOsage30 hr
Apr 3, 8:58 AM CDTRiver Flood WarningLSXMonroe4 days
Apr 3, 9:11 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway49 min
Apr 3, 9:23 AM CDTAreal Flood WarningLSXBoone, Callaway, Cole, Moniteau3 hr
Apr 3, 12:03 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis42 min
Apr 3, 1:09 PM CDTSevere Thunderstorm WarningLSXFranklin36 min
Apr 3, 1:32 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis43 min
Apr 3, 1:43 PM CDTFlash Flood WarningLSXCrawford, Franklin, Gasconade, Jefferson, Washington8 hr
Apr 3, 1:54 PM CDTRiver Flood WarningLSXMarion42 hr
Apr 3, 1:56 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau49 min
Apr 3, 2:45 PM CDTFlash Flood WarningLSXBoone, Callaway, Cole, Moniteau, Osage8 hr
Apr 3, 3:36 PM CDTRiver Flood WarningLSXJefferson4 days
Apr 3, 3:36 PM CDTRiver Flood WarningLSXFranklin71 hr
Apr 3, 5:37 PM CDTSevere Thunderstorm WarningLSXCole, Osage38 min
Apr 3, 5:48 PM CDTTornado WarningLSXCole, Osage27 min
Apr 3, 6:06 PM CDTTornado WarningLSXFranklin, Gasconade, Osage24 min
Apr 3, 6:31 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Saint Charles, Warren44 min
Apr 3, 6:34 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis41 min
Apr 3, 6:36 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Monroe, Shelby39 min

Nearby

Areal Flood Warnings in Missouri, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.